Minnesota, 2015

High Wind in Minnesota, June 22, 2015

June 22, 2015 · NWS MPX · 3 events in 3 counties and zones

In the wake of the large thunderstorm complex on Monday, June 22nd, strong winds developed causing more damage to portions of southern Minnesota. These winds were created from the decaying thunderstorm complex, and were measured at several places up to 68 mph.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

In the wake of the large thunderstorm complex on Monday, June 22nd, strong winds developed causing more damage to portions of southern Minnesota. These winds were created from the decaying thunderstorm complex, and were measured at several places up to 68 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 22, 6:13 AM CST, 12 minutes earlier.

Area forecast discussion, Jun 22, 6:13 AM CST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
713 AM CDT MON JUN 22 2015

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 238 AM CDT MON JUN 22 2015

THE EVOLUTION OF THE LINEAR MCS IS THE PRIMARY CONCERN TODAY. DO
EXPECT A WEAKENING TREND AS THE LINE MOVES EASTWARD...AND THEN THE
QUESTION BECOMES WHERE THE RELATED BOUNDARY WILL RESIDE THIS
AFTERNOON. HAVE INCLUDED EARLY TO MID AFTERNOON CHANCE POPS FROM
ALBERT LEA TO EAU CLAIRE...ALTHOUGH WILL NEED TO REASSESS AFTER IT
BECOMES MORE CLEAR WHERE THE BOUNDARY SETS UP IN THE WAKE OF THE
NOCTURNAL MCS. WITH PLENTY OF DEEP LAYER SHEAR AND MLCAPE TO WORK
WITH...SUPERCELLS AND THE KITCHEN SINK OF SEVERE WEATHER TYPES WOULD
BE POSSIBLE...PRIMARILY BETWEEN 18Z AND 21Z FROM KAEL TO KEAU AND
SOUTH/SOUTHEAST. HOWEVER...THERE IS A DECENT CHANCE IT WILL BE
SHUNTED TO THE SOUTH/EAST OF THE AREA...SO CONFIDENCE IS LOW.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 238 AM CDT MON JUN 22 2015

LITTLE CHANGE WAS MADE IN THE LONG TERM PORTION OF THE
FORECAST. GENERALLY SPEAKING...FOLLOWING THIS MORNINGS STORM SYSTEM
WE SHOULD TRANSITION TO A DRIER REGIME WITH ZONAL TO NORTHWEST FLOW.
A FEW SHORTWAVES WITHIN THIS NORTHWEST FLOW WILL BRING SLIGHT
CHANCES FOR SHOWERS AND THUNDERSTORMS...SPECIFICALLY WEDNESDAY AND
FRIDAY/NIGHT. TEMPERATURES WILL NEAR TO SLIGHTLY BELOW THE SEASONAL
AVERAGE FOR LATE JUNE.

AT THE START OF THE PERIOD TUESDAY MORNING ANTICYCLONIC FLOW AND
SUBTLE HEIGHT RISES WILL LEAD TO SUBSIDENCE AND SURFACE HIGH
PRESSURE ACROSS THE UPPER MIDWEST. FORECAST SOUNDINGS SHOW THE
POTENTIAL FOR A FEW AFTERNOON CLOUDS...WITH WEST SOUTHWESTERLY WINDS
AROUND 10 MPH. SO ALL THINGS CONSIDERED...A VERY SEASONABLE SUMMER
DAY. ON WEDNESDAY A SHORTWAVE WILL MOVE JUST SOUTH OF THE
INTERNATIONAL BORDER AND BRING A CHANCE FOR A FEW SHOWERS AND
THUNDERSTORMS. LOW LEVEL MOISTURE RETURN AHEAD OF THIS WAVE WILL
LIFT NORTHWARD...BUT SHOULD REMAIN NEAR AND SOUTH OF I-90. THEREFORE
THINK THE BEST CHANCES FOR PRECIP WILL BE ACROSS THE NORTH TIED TO
THE UPPER LEVEL FORCING...AND ALSO TO THE SOUTH ALONG THE WARM
FRONT. IT LOOKS LIKE THESE TWO AREAS OF PRECIP COULD SPLIT CENTRAL
MN/WI. FORECAST SOUNDINGS HAVE THE BEST ELEVATED MIXED LAYER AND
INSTABILITY TO THE SOUTH...SO COULD SEE SUPERCELLS AND SEVERE
WEATHER GIVEN THE FAVORABLE KEEP LAYER SHEAR PROFILE.

FOR THE REST OF THE WEEK A FEW SHORTWAVES BRING CHANCES FOR SHOWERS
AND THUNDERSTORMS. THE BEST SIGNAL AFTER WEDNESDAY/NIGHT IS FRIDAY
INTO SATURDAY. TAKING A QUICK GLANCE AT THE FINISHED FORECAST...IT
MAY SEEM LIKE SHOWERS AND THUNDERSTORMS WILL MAKE FOR A WET
WEEK...BUT JUST TO REITERATE THAT ASIDE FROM WEDNESDAY/NIGHT...THE
MOISTURE IS LIMITED WITH THE NORTHWEST FLOW AS PWATS GENERALLY
REMAIN LESS THAN AN INCH...WHICH IS NEAR THE CLIMATOLOGICAL AVERAGE.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 713 AM CDT MON JUN 22 2015

MATURE MCS MOVING ACROSS SRN MN MAIN CONCERN THIS MORNING. SEE A
WAKE LOW DEVELOPING IN THE WAKE OF THE SYSTEM...THOUGH THOSE
STRONG WINDS LOOK TO STAY SOUTH OF THE MPX TERMINALS. THIS WAKE
LOW WILL LEAD TO CHAOS IN THE WIND FIELDS THIS MORNING AS THE
SYSTEM PUSHES THROUGH. TRIED TO ESTIMATE HOW WINDS WILL TURN AT
TAFS BASED ON WHAT OBS UPSTREAM HAVE DONE...SO DID STEER AWAY FROM
THE LAV UNTIL THE AFTERNOON WHEN NW WINDS BECOME ESTABLISHED.
TIMING IN TAFS WAS PRETTY GOOD FOR CURRENT STORMS AND MAIN CHANGE
THERE WAS TO LIMIT THUNDER MENTION AT NRN TERMINALS. HRRR
INDICATING WE MAY SEE STORMS REDEVELOP AROUND 18Z...WITH STORMS
POSSIBLY IMPACTING ERN MN INTO WRN WI. FOR NOW...HAVE A VCSH FOR
NOW AT EAU...BUT WILL REASSESS THAT THREAT MORE WHEN WE GET BEHIND
CURRENT SYSTEM.

KMSP...LOW CONFIDENCE ON WIND FORECAST THIS MORNING...BUT TURNED
WINDS THROUGH THE NORTH BASED ON THE IDEA OF A LOW PASSING TO THE
SOUTH OF MSP IN THE WAKE OF THE MCS. ALSO HAVE A LINE APPROACHING
THE FIELD FROM THE SOUTH AND MONITORING THAT CLOSELY FOR THE NEED
TO FOR AN AWW FOR STRONG WINDS. RIGHT NOW...TMSP VELOCITY DATA
INDICATES MSP SHOULD BE FINE. IS A CHANCE WE COULD SEE STORMS
AGAIN THIS AFTERNOON...BUT RIGHT NOW...THAT THREAT LOOKS BETTER
EAST.

/OUTLOOK FOR KMSP/

TUE...VFR. WINDS NW TO W AT 5-10 KT.
WED...VFR. CHC OF TSRA. WINDS SE 5 KTS.
THU...VFR. WINDS N 5-10 KTS.
&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...HIGH WIND WARNING UNTIL 9 AM CDT THIS MORNING FOR MNZ073>075-082-
     083-091-092.

     HIGH WIND WARNING UNTIL 10 AM CDT THIS MORNING FOR MNZ076-077-
     084-085-093.

WI...NONE.
&&

SHORT TERM...LS
LONG TERM...JRB
AVIATION...MPG
Hazardous weather outlook, Jun 22, 3:49 AM CST, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
449 AM CDT MON JUN 22 2015

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
231000-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
449 AM CDT MON JUN 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

TWO ROUNDS OF THUNDERSTORMS ARE EXPECTED TODAY.

THE FIRST WILL BE THIS MORNING. A COMPLEX OF STORMS WILL TRACK
ACROSS SOUTHERN MINNESOTA AND WILL HAVE THE POTENTIAL TO CREATE
WIND GUSTS IN EXCESS OF 70 MPH. SCATTERED STORMS OUT AHEAD OF THE
MAIN LINE COULD BECOME SEVERE AS WELL...WITH LARGE HAIL BEING THE
MAIN THREAT FROM STRONGER CELLS THAT DEVELOP AHEAD OF THE LINE.
THIS LINE OF STORMS WILL MOVE OUT OF THE OUTLOOK AREA BY 10 AM.

BEHIND THE MORNING LINE...A SECOND ROUND OF THUNDERSTORMS WILL BE
POSSIBLE FROM THE LATE MORNING THROUGH THE EARLY AFTERNOON FROM
EAST CENTRAL MINNESOTA INTO WEST CENTRAL WISCONSIN. A FEW OF THESE
STORMS COULD BE SEVERE AS WELL...WITH DAMAGING WIND GUSTS AND
LARGE HAIL BEING THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE AGAIN PERIODICALLY FROM WEDNESDAY INTO
THE UPCOMING WEEKEND. AT THIS TIME...THE THREAT FOR SEVERE WEATHER
APPEARS LOW FOR THE LAST HALF OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Local storm report, Jun 22, 6:06 AM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
706 AM CDT MON JUN 22 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 AM     TSTM WND DMG     FAIRMONT                43.64N 94.46W
06/22/2015                   MARTIN             MN   PUBLIC

            PHOTO OF TREE DOWN ON A HOUSE IN FAIRMONT RECEIVED VIA
            TWITTER.

&&

ADL
Local storm report, Jun 22, 6:08 AM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
708 AM CDT MON JUN 22 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 AM     HAIL             ELKO NEW MARKET         44.56N 93.33W
06/22/2015  E1.00 INCH       SCOTT              MN   AMATEUR RADIO

            QUARTER SIZED HAIL REPORT RELAYED VIA HAM RADIO.

&&

ADL
Special weather statement, Jun 22, 6:13 AM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
713 AM CDT MON JUN 22 2015

MNZ067-069-076-221300-
SIBLEY-LE SUEUR-SCOTT-
713 AM CDT MON JUN 22 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN SCOTT...
SOUTHEASTERN SIBLEY AND NORTHEASTERN LE SUEUR COUNTIES...

AT 712 AM CDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR HENDERSON TO NEAR ST THOMAS...AND MOVING
NORTHEAST AT 65 MPH.

WIND GUSTS OF 50 TO 55 MPH ARE POSSIBLE WITH THESE STORMS...ALONG
WITH HAIL UP TO THE SIZE OF DIMES.

LOCATIONS IMPACTED INCLUDE...
NEW PRAGUE...BELLE PLAINE...LE SUEUR...HENDERSON...HEIDELBERG...ST
THOMAS AND ST BENEDICT.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT FOR
SOUTHEASTERN MINNESOTA.

LAT...LON 4451 9402 4465 9378 4455 9350 4453 9353
      4451 9353 4443 9383
TIME...MOT...LOC 1212Z 252DEG 34KT 4450 9384 4446 9377

LS
Local storm report, Jun 22, 6:16 AM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
716 AM CDT MON JUN 22 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 AM     HAIL             ROSEMOUNT               44.75N 93.07W
06/22/2015  M1.00 INCH       DAKOTA             MN   TRAINED SPOTTER

&&

ADL
Special weather statement, Jun 22, 6:22 AM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
722 AM CDT MON JUN 22 2015

MNZ084-085-093-221245-
WASECA-FREEBORN-STEELE-
722 AM CDT MON JUN 22 2015

...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...

VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...

WASECA...FREEBORN...STEELE...

AT 720 AM CDT...VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED
FLOODING WAS OVER OWATONNA...OR OVER ALBERT LEA.  2 TO 3 INCHES OF
RAIN HAVE OCCURRED OVER THE LAST TWO HOURS...WITH MINOR ADDITIONAL
ACCUMULATION EXPECTED.

LOCATIONS IMPACTED INCLUDE...
OWATONNA...ALBERT LEA...WASECA...JANESVILLE...BLOOMING PRAIRIE...
MEDFORD...NEW RICHLAND...CLARKS GROVE...ELLENDALE...ALDEN...ELYSIAN
AND GLENVILLE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 35 BETWEEN MILE MARKERS 1 AND 49.
 INTERSTATE 90 BETWEEN MILE MARKERS 143 AND 173.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE PONDING OF WATER IN
URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER
POOR DRAINAGE AREAS AND LOW LYING SPOTS. DO NOT ATTEMPT TO TRAVEL
ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW
INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS FARM AND COUNTRY ROADS. DO NOT
ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 4384 9365 4385 9377 4420 9376 4419 9305
      4350 9305 4350 9365
TIME...MOT...LOC 1220Z 240DEG 0KT 4371 9331

ADL
Local storm report, Jun 22, 6:25 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
725 AM CDT MON JUN 22 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 AM     TSTM WND GST     ST JAMES                43.98N 94.63W
06/22/2015  M68 MPH          WATONWAN           MN   AWOS

&&

ADL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Watonwan

When
June 22, 6:25 AM CST to 7:30 AM CST
Where
Watonwan forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
AWOS
Coordinates
43.978, -94.614 (the zone’s center; the record gives no point)

The St. James airport AWOS measured a wind gust of 59 knots. In addition, a Minnesota Department of Transportation traffic and weather sensor just west of the Watonwan, Cottonwood county line, had a measured wind gust of 73 mph at 7:03 am LST. This sensor also reported sustained winds of 40 to 50 mph for over a half hour.

High Wind, Blue Earth

When
June 22, 6:50 AM CST to 7:30 AM CST
Where
Blue Earth forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
44.035, -94.067 (the zone’s center; the record gives no point)

The Minnesota Department of Transportation has a traffic and weather instrument on Highway 60 just east of Madelia, Minnesota. This wind sensor measured a wind gust of 60 mph, with sustained winds of 40 to 50 mph from 6:50 to 7:30 am LST. In addition, local officials reported a wide area of tree branch debris across Blue Earth County.

High Wind, Martin

When
June 22, 7:00 AM CST to 8:30 AM CST
Where
Martin forecast zone
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
43.674, -94.551 (the zone’s center; the record gives no point)

Outflow from a decaying thunderstorm caused a large grain silo to be ripped off its foundation and crushed near Ceylon. In addition, a large tree blew down near Sherburn and destroyed a small shed.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 590180, 590182, 590186.